Florida, 2003Rip Current in Florida, April 7, 2003
April 7, 2003 · NWS MOB · 1 event in 1 county or zone
1 rip current, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 7, 8:44 AM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Apr 7, 8:44 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATE...
NATIONAL WEATHER SERVICE MOBILE AL
944 AM CDT MON APR 7 2003
WILL BE UPDATING ZONES TO ADD FLASH FLOOD WATCH FOR BUTLER...
CONECUH...AND CRENSHAW ALABAMA. WILL ALSO ADD ZONES FOR ADDITION OF
SEVERE TSTM WATCH 112 TO ALL MS COUNTIES. THE WATCH WAS ISSUED AFTER
RELEASE OF ZONE UPDATES SO THIS AFD WILL COVER BOTH UPDATES.
77
.MOB...
AL...FLOOD WATCH THROUGH 7 AM TUESDAY MORNING ALZ051>058-060.
FL...NONE.
MS...SEVERE THUNDERSTORM WATCH THROUGH 4 PM MONDAY
MSZ067-075-076-078-079.
FLOOD WATCH THROUGH 7 AM TUESDAY MORNING MSZ067-075-076.Hazardous weather outlook, Apr 7, 9:30 AM CST, 20 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-080600-
HAZARDOUS WEATHER OUTLOOK...AMENDED...
NATIONAL WEATHER SERVICE MOBILE AL
1030 AM CDT MON APR 7 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...(TODAY AND TONIGHT)
FOR THE REST OF TODAY...ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE
MOVING EASTWARD MAINLY JUST SOUTH OF A JACKSON TO MERIDIAN TO
MONTGOMERY LINE. THESE STORMS WILL CONTINUE TO PERIODICALLY AFFECT
MAINLY PORTIONS OF COVINGTON...WASHINGTON...CONECUH... MONROE...
BUTLER...CLARKE...CRENSHAW...WILCOX AND CHOCTAW COUNTIES OF ALABAMA
AND PERRY...GREENE AND WAYNE COUNTIES OF MISSISSIPPI. THE MAIN
THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS
THROUGH TODAY. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM
FOR THE NAMED MISSISSIPPI COUNTIES PLUS STONE AND GEORGE COUNTY
MISSISSIPPI. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
FARTHER SOUTHWARD DURING THE AFTERNOON...BUT SHOULD MAINLY LIE WEST
OF I-65 MOST OF THE DAY. STORMS THAT DEVELOP NEAR THE COAST WILL BE
LESS LIKELY TO BECOME SEVERE.
LATER THIS EVENING...THE NWS IN MOBILE IS EXPECTING HEAVY RAIN TO
DEVELOP MAINLY WEST OF I-65 IN SOUTHWEST ALABAMA AND SOUTHEAST
MISSISSIPPI BEFORE MIDNIGHT. THIS WOULD EVENTUALLY SHIFT SOUTHEAST
OF I-65 BETWEEN MIDNIGHT AND SUNRISE.AFFECTING EXTREME NORTHWESTERN
FLORIDA PANHANDLE. THE HEAVY RAINFALL THREAT IS DEPENDENT UPON
INDIVIDUAL STORMS THAT LINE UP AND RUN REPEATEDLY OVER THE SAME
AREAS. IT IS YET UNCLEAR EXACTLY HOW THIS THREAT WILL EVOLVE...SO
PLEASE STAY TUNED FOR FARTHER UPDATES AND THE POSSIBLE ISSUANCE OF A
FLASH FLOOD WATCH LATER TODAY.
.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SATURDAY)
HEAVY RAINS WILL GRADUALLY END TUESDAY FROM NORTHWEST TO SOUTHEAST
AS AN UNSEASONABLY STRONG COLD FRONT MOVES THROUGH THE REGION. THE
THREAT OF SCATTERED FROST LOOMS FOR THURSDAY MORNING OVER INTERIOR
SECTIONS OF SOUTHERN ALABAMA AND INLAND SOUTHEAST MISSISSIPPI. THIS
FORECAST IS HIGHLY DEPENDENT UPON THE AMOUNT OF CLOUD COVER THAT
LINGERS IN THE WAKE OF TUESDAYS FRONTAL PASSAGE. NO HAZARDOUS
WEATHER EXPECTED DAYS TWO THROUGH SEVEN.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTER OFFICIALS FOR
SEVERE WEATHER AND FLASH FLOOD OPERATIONS MAY BE NECESSARY TONIGHT
ACROSS INTERIOR SOUTHEAST MISSISSIPPI AND PORTIONS OF SOUTHWEST
ALABAMA.
In the hours before
Special weather statement, Apr 7, 6:00 AM CST, 3 hours 50 minutes before
ALZ051-053>055-057-058-071300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
700 AM CDT MON APR 7 2003
TORNADO WATCH NUMBER 110 HAS BEEN ALLOWED TO EXPIRE FOR THE
FOLLOWING COUNTIES IN SOUTH ALABAMA...
CHOCTAW...CLARKE...MONROE...WILCOX...BUTLER...AND CRENSHAW.Special weather statement, Apr 7, 9:22 AM CST, 28 minutes before
ALZ051>053-071545-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
1022 AM CDT MON APR 7 2003
...THUNDERSTORM ADVISORY FOR WASHINGTON...CLARKE AND CHOCTAW COUNTIES
UNTIL 1115 AM CDT...
A CLUSTER OF THUNDERSTORMS WILL MOVE OUT OF WAYNE COUNTY AND OVER
SOUTHERN CHOCTAW AND NORTHERN WASHINGTON COUNTIES THROUGH 1115 AM.
THE STORMS WERE MOVING EAST AT 35 MPH. BY 1115 AM CDT THE STORMS
SHOULD BE OVER NORTHERN CLARKE COUNTY ALABAMA.
THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR...CULLOMBURG...
KOENTON...BLADON SPRINGS...BARRYTOWN...SERVICE...WOMACK
HILL...COFFEEVILLE AND WEST BEND THROUGH 1115 AM CDT.
THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.
THIS STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
A FLASH FLOOD WATCH IS IN EFFECT FOR THESE AREAS TODAY.
Rip Current, Escambia
- When
- April 7, 9:50 AM CST
- Where
- Escambia County, Pensacola Beach
- Deaths
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.614, -87.341 (the zone’s center; the record gives no point)
A male from Georgia drowned while trying to rescue his son who was caught in rough surf. The boy was rescued but the man died. He drowned in an unguarded part of the beach. Red flags were flying at the time of the drowning warning swimmers of dangerous surf conditions. Lifeguards rushed to the scene but were too late to save the man.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Alabama, April 7, 20031 death · $442,000 · 11 events
- Flash Flood in Louisiana, April 7, 20031 death · 1 event
- Tornadoes and Hail in Louisiana, April 7, 2003$125,000 · F1 · 3 events
- Flood in Alabama, April 7, 2003$335,000 · 1 event
- Tornado in Mississippi, April 7, 2003$100,000 · F1 · 1 event
- Hail in Texas, April 7, 2003$67,000 · 1.75 in hail · 18 events
- Ice Storm in Maryland, April 7 to 8, 2003$100,000 · 1 event
- Lightning Strike in North Carolina, April 7, 2003$100,000 · 1 event
- Damaging Wind in Mississippi, April 7, 2003$50,000 · 52 kt wind · 1 event
- Hail and Damaging Wind in Alabama, April 7, 2003$35,000 · 1 in hail · 2 events
- Flash Flooding and Hail in Georgia, April 7, 2003$25,000 · 1 in hail · 5 events
- Damaging Wind in Louisiana, April 7, 2003$28,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349900.